Taste ChangesSkip to the navigation
Taste changes may include the complete loss of taste (ageusia), partial loss of taste (hypogeusia), a distorted sense of taste (dysgeusia), such as a metallic taste, or an unpleasant or revolting taste (cacogeusia).
A decrease in or loss of taste is common in older adults. It is part of the normal aging process and may be caused by:
- A decrease in the number of taste buds.
- Changes in the way the nervous system processes the sensation of taste. This may cause a decline in the awareness of taste.
- A decreased amount of saliva or an increased stickiness of saliva.
- Changes in the tongue, making it harder for flavors to reach the taste buds.
Other factors that may cause taste change include:
- A dry mouth.
- Loss of smell. Much of what is thought of as taste is actually smell.
- Minor infections, such as a cold or flu.
- Cigarette smoking or the use of smokeless (spit) tobacco.
- Medicine or surgery. Medicines that commonly distort taste include thyroid medicines, captopril, griseofulvin, lithium, penicillamine, procarbazine, rifampin, vinblastine, and vincristine.
- Nutritional deficiencies of zinc or vitamin B12.
- Certain diseases, such as Alzheimer's disease, Bell's palsy, hepatitis, Sjögren's syndrome, and oral cancer.
Primary Medical Reviewer William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical Reviewer David Messenger, MD
Current as ofNovember 14, 2014
Current as of: November 14, 2014
Author: Healthwise Staff
Medical Review: William H. Blahd, Jr., MD, FACEP - Emergency Medicine & David Messenger, MD